Florida, 2015Lightning Strikes in Florida, August 8, 2015
August 8, 2015 · NWS MFL · 2 events in 1 county or zone
A weak upper level trough moving across North Florida led to scattered showers and storms across South Florida and local Atlantic.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level trough moving across North Florida led to scattered showers and storms across South Florida and local Atlantic.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 8, 12:40 PM EST, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 8, 12:40 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
140 PM EDT SAT AUG 8 2015
.AVIATION...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FORM THROUGH THE
AFTERNOON HOURS THROUGH THE EARLY EVENING.A COLD FRONT WILL
CONTINUE TO DRIFT SOUTHWARD TONIGHT AND BRING ADDITIONAL SHOWERS
AND STORMS TOMORROW, POSSIBLY BY LATE MORNING. SHORT RANGE MODELS
DO INDICATE IT MAY BE CLOSER TO MID TO LATE AFTERNOON BEFORE THE
REALLY AFFECT THE COAST. THEY SHOULD DWINDLE IN THE EARLY EVENING.
VFR CONDITIONS WILL BE THE GENERAL RULE THROUGH THE TAF PERIOD,
WITH THE EXCEPTION OF BRIEF IFR UNDER SHOWERS AND THUNDERSTORMS.
&&
.PREV DISCUSSION... /ISSUED 1010 AM EDT SAT AUG 8 2015/
UPDATE...
MINOR TWEAKS TO FORECAST TODAY. MODELS STILL SHOW A COLD FRONT
DRIFTING SOUTH INTO CENTRAL FLORIDA. THIS WILL BRING INCREASING
INSTABILITY OVER THE NEXT SEVERAL DAYS.
PREV DISCUSSION... /ISSUED 758 AM EDT SAT AUG 8 2015/
AVIATION...
A COLD FRONT WILL SLOWLY DRIFT SOUTH INTO CENTRAL FLORIDA, THIS
WILL INCREASING CHANCE OF THUNDERSTORM TODAY. HAVE VCTS IN ALL
SOUTHEAST FLORIDA TAF SITES. EXPECT THUNDERSTORM ACTIVITY TO WIND
DOWN THIS EVENING. OTHERWISE VFR CONDITIONS THROUGH THE TAF
PERIOD.
PREV DISCUSSION... /ISSUED 347 AM EDT SAT AUG 8 2015/
SHORT TERM /TODAY THROUGH MONDAY/...
EVENING CONVECTIVE FLAREUP OVER NORTHERN FLORIDA HAS
DISSIPATED...WITH DEBRIS CI SPREADING SWD INTO S FL EARLY THIS
MRNG. SOUTH FLORIDA REMAINS WARM/HUMID WITH MAINLY SLY/OFFSHORE
FLOW AND TEMPERATURES NEAR 80F.
SYNOPTIC SETUP FOR THE SHORT TERM /AND INTO LONG RANGE FOR THAT
MATTER/ CONSISTS OF STRONG H5 RIDGE CENTERED OVER SRN
PLAINS...WITH A LEAST MODEST TROUGHS OVER BOTH COASTS. THIS WILL
PLACE FL PENINSULA IN NW FLOW ALOFT. AT SURFACE...SOUTH FLORIDA
REMAINS DOMINATED BY SUBTROPICAL RIDGE...WHICH WILL GRADUALLY
WEAKEN/FLATTEN THIS WEEKEND...ALLOWING PROGRESSIVELY MORE MOIST
ENVIRONMENT TO TAKE HOLD. SFC CDFNT OVER S GA THIS MORNING WILL
SPILL INTO N FL TODAY...THEN TO I-4 CORRIDOR OR JUST N OF LAKE
OKEECHOBEE SUN/MON AS IT SLOWLY DISSIPATES. MOISTURE POOLING ALONG
IT AND LOW-LEVEL CONVERGENCE WILL LEAD TO MUCH BETTER COVERAGE OF
SHWRS/TSTMS ALONG THE BOUNDARY...BUT ACTIVITY WILL ALSO INCREASE
ACROSS OUR CWA AS BOUNDARY NEARS AND AFOREMENTIONED MOISTENING
ENSUES. TDA WILL STILL BE GENERALLY MORE OF THE SAME...WITH
ISOLATED TO SCATTERED ATLC SEA-BREEZE ACTIVITY BY MID/LT
AFTERNOON...FOCUSED OVER WESTERN EAST COAST SUBURBS AND ADJACENT
INTERIOR MIAMI-DADE/BROWARD/PALM BEACH CNTYS. MORE ORGANIZED
CONVECTION CANT BE RULED OUT MAINLY OVER GLADES COUNTY...AND WILL
MENTION WIND IN HWO TO ACCOUNT FOR THIS. BETTER CHANCES FOR
THUNDERSTORMS /LIKELY OVER INTERIOR/ ARE FORECAST SUNDAY AND EVEN
MORESO MONDAY. TEMPERATURES WILL REMAIN NEAR/JUST ABV AVG FOR MID-
AUG...WITH HIGHS IN L90S AND LOWS IN 70S TO AROUND 80F.
LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
SFC BOUNDARY WASHES OUT MON NGT/TUE...BUT MOISTURE RMNS SO RAIN
CHANCES WILL CONT...ESPECIALLY OVER INTERIOR...THROUGH WED. BY
THU/FRI...ANOTHER FRONT APPROACHES NORTH FLORIDA SO RAIN CHANCES
AGAIN INCREASE. AS FLOW TURNS MORE SOUTHWESTERLY BY THE END OF THE
PERIOD...RAIN CHANCES ALONG EAST COAST WILL INCREASE.
MARINE...
SW WINDS AROUND 10 KT THIS WEEKEND...DURING SSE FOR THE FIRST HALF
OF NEXT WEEK AT SIMILAR SPEEDS. INCREASING CHANCES FOR TSTMS BY
ERY NEXT WEEK...WITH LIKELY AFTN/EVE ACTIVITY OVER LAKE
OKEECHOBEE.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 76 92 76 91 / 40 40 40 50
FORT LAUDERDALE 78 91 78 91 / 30 40 50 50
MIAMI 79 92 78 91 / 20 40 50 50
NAPLES 78 88 76 90 / 30 30 40 40
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
SHORT TERM...13/SI
LONG TERM....60/BD
AVIATION...13/SI
Hazardous weather outlook, Aug 8, 5:56 AM EST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
656 AM EDT SAT AUG 8 2015
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
082300-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
656 AM EDT SAT AUG 8 2015
...SLIGHT CHANCE OF STRONG THUNDERSTORMS THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS: A FEW THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON...ESPECIALLY OVER THE EAST COAST METROPOLITAN
AREAS...LAKE OKEECHOBEE...AND GLADES COUNTY. THE PRIMARY THREAT
FROM THESE THUNDERSTORMS IS CLOUD TO GROUND LIGHTNING...ALTHOUGH
ISOLATED STRONG THUNDERSTORMS COULD CONTAIN GUSTY WINDS.
WIND: THE STRONGEST THUNDERSTORMS THIS AFTERNOON ARE CAPABLE OF
PRODUCING WIND GUSTS TO 50 MPH. GUSTY THUNDERSTORM WINDS ARE
MOST LIKELY OVER LAKE OKEECHOBEE AND GLADES COUNTY.
WATERSPOUTS: THERE IS A SLIGHT CHANCE OF A WATERSPOUT FORMING IN
THE COASTAL WATERS ALONG THE ATLANTIC COAST.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED TO NUMEROUS MAINLY AFTERNOON THUNDERSTORMS ARE EXPECTED
EACH DAY. THE GREATEST COVERAGE WILL BE OVER INTERIOR SOUTH
FLORIDA. THE PRIMARY THREAT WITH THESE THUNDERSTORMS WILL BE
FREQUENT CLOUD TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, Aug 8, 3:08 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
408 PM EDT SAT AUG 8 2015
FLZ074-173-082045-
COASTAL MIAMI DADE COUNTY FL-METROPOLITAN MIAMI DADE FL-
408 PM EDT SAT AUG 8 2015
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...SMALL HAIL AND 45 TO 55 MPH WINDS FOR NORTHEASTERN
MIAMI-DADE COUNTY UNTIL 445 PM EDT...
* AT 407 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER OPA-LOCKA...OR NEAR HIALEAH...MOVING
NORTHEAST AT 15 MPH.
* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
SMALL HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE
POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.
* LOCATIONS IMPACTED INCLUDE...
MIAMI...HIALEAH...MIAMI BEACH...SURFSIDE...MIAMI GARDENS...NORTH
MIAMI...NORTH MIAMI BEACH...AVENTURA...MIAMI LAKES...SUNNY ISLES
BEACH...OPA-LOCKA...MIAMI SPRINGS...MIAMI SHORES...NORTH BAY
VILLAGE...EL PORTAL...PINEWOOD...LITTLE HAITI...GLADEVIEW...MIAMI
INTERNATIONAL AIRPORT AND GOLDEN GLADES.
LAT...LON 2590 8012 2585 8012 2585 8014 2586 8013
2588 8016 2586 8018 2585 8015 2584 8015
2585 8018 2583 8018 2579 8030 2593 8030
2597 8014 2592 8012 2591 8013 2591 8014
TIME...MOT...LOC 2007Z 239DEG 14KT 2589 8025
GREGORIALightning, Miami-Dade
- When
- August 8, 3:15 PM EST
- Where
- Miami-Dade County, 1.04 mi WNW of Westwood Lakes
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 25.736, -80.395
Lightning struck house on the 3500 block of SW 123rd Court leading to an attic fire that spread across entire roof. Information via public and broadcast media.
Lightning, Miami-Dade
- When
- August 8, 4:00 PM EST
- Where
- Miami-Dade County, 2.32 mi NW of Golden Beach
- Deaths
- 1 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 25.970, -80.150
One person killed and 2 injured by lightning strike near a group of men sheltering under tree in park in Northeast Miami-Dade County. Exact location and time estimated.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Arizona, August 8 to 17, 2015$400,000 · 1 event
- Damaging Winds in Alabama, August 8, 2015$225,000 · 70 kt wind · 6 events
- Hail and Damaging Winds in New Mexico, August 8, 2015$100,000 · 54 kt wind · 6 events
- Flash Flooding and Hail in Missouri, August 8 to 9, 2015$50,000 · 1 in hail · 13 events
- Hail and Damaging Wind in Kansas, August 8, 2015$50,000 · 1 in hail · 2 events
- Tornado and Hail in South Dakota, August 8, 2015$5,000 · EF1 · 11 events
- Tornadoes and Damaging Wind in Nebraska, August 8, 2015EF1 · 3 events
- Hail and Heavy Rain in Iowa, August 8 to 9, 20151 in hail · 26 events
- Tornado in Minnesota, August 8, 2015EF1 · 1 event
- Dense Fog in Kentucky, August 8, 201518 events
- Hail and Damaging Winds in Minnesota, August 8, 20151.75 in hail · 14 events
- Dense Fog in Illinois, August 8, 201510 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594078, 594076.